Alert archive / Michigan / High Wind Warnings in 2018

High Wind Warning 1, NWS Grand Rapids, MI

May 4, 201814 counties in Michigan

NWS Grand Rapids, MI issued this high wind warning at May 4, 2018, 10:17 AM EDT for 14 counties in Michigan. It was in force for 6 hr. 23 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 2018, 10:17 AM EDT (14:17 UTC)
Expired
May 4, 2018, 3:50 PM EDT
In force
6 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Montcalm County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 35 km from the middle of the area, began a volume at 14:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 10:18 AM EDTNON-TSTM WND GST 492 N Saranac, MICWOP MESONET STATION AV055, 2 N SARANAC.
May 4, 10:25 AM EDTNON-TSTM WND DMG2 Nnw Grand Rapids, MI*** 1 INJ *** TREE LIMB FELL ON 7 YEAR OLD GIRL IN FRONT YARD. HOSPITALIZED WITH MINOR INJURIES. OTHER TREES AND WIRES DOWN ACROSS THE CITY. NUMEROUS POWER OUTAGES.
May 4, 10:26 AM EDTNON-TSTM WND GST 58East Grand Rapids, MIMEMORIAL FIELD.
May 4, 10:27 AM EDTNON-TSTM WND GST 51Kzoo/Battle Creek Intl, MIASOS STATION AZO, KZOO/BATTLE CREEK INTL AIRPORT.
May 4, 10:36 AM EDTNON-TSTM WND GST 56Gerald R Ford Intl, MIASOS STATION GRR, GERALD R FORD INTL.
May 4, 10:41 AM EDTNON-TSTM WND GST 49W K Kellogg Airport, MIASOS STATION BTL, W K KELLOGG AIRPORT.
May 4, 10:50 AM EDTNON-TSTM WND DMG1 Wsw Cascade, MIDEAD TREE BLOCKING ONE LANE OF THORNAPPLE RIVER DR BETWEEN CASCADE AND THORNHILLS.
May 4, 10:55 AM EDTNON-TSTM WND GST 54Ionia County Arpt, MIAWOS STATION Y70, IONIA COUNTY ARPT.
May 4, 10:56 AM EDTNON-TSTM WND GST 45Gratiot Community Airpo, MIAWOS STATION AMN, GRATIOT COMMUNITY AIRPORT.
May 4, 11:00 AM EDTNON-TSTM WND DMG3 S Elsie, MIA PORTION OF THE GYMNASIUM ROOF AT OVID-ELSIE HIGH SCHOOL WAS BLOWN OFF. NO INJURIES REPORTED. REPORT COURTESY OF WLNS. TIME IS APPROXIMATE.
May 4, 11:04 AM EDTNON-TSTM WND GST 53W K Kellogg Airport, MIASOS STATION BTL, W K KELLOGG AIRPORT.
May 4, 11:08 AM EDTNON-TSTM WND GST 492 N Saranac, MICWOP MESONET STATION AV055, 2 N SARANAC.
May 4, 11:15 AM EDTNON-TSTM WND GST 46Charlotte Fitch Beach A, MIAWOS STATION FPK, CHARLOTTE FITCH BEACH ARPT.
May 4, 11:15 AM EDTNON-TSTM WND GST 483 S Vicksburg, MI
May 4, 11:15 AM EDTNON-TSTM WND GST 56Ionia County Arpt, MIAWOS STATION Y70, IONIA COUNTY ARPT.
May 4, 11:18 AM EDTNON-TSTM WND GST 47Gratiot Community Airpo, MIAWOS STATION AMN, GRATIOT COMMUNITY AIRPORT.
May 4, 11:18 AM EDTNON-TSTM WND GST 511 W Perrinton, MICWOP MESONET STATION D0775, 1 W PERRINTON.
May 4, 11:35 AM EDTNON-TSTM WND GST 45Marshall Brooks Field, MIAWOS STATION RMY, MARSHALL BROOKS FIELD.
May 4, 11:36 AM EDTNON-TSTM WND GST 53Capital City Airport, MIASOS STATION LAN, CAPITAL CITY AIRPORT.
May 4, 11:43 AM EDTNON-TSTM WND GST 53Wheeler, MICWOP MESONET STATION C0681, WHEELER.
May 4, 11:52 AM EDTNON-TSTM WND GST 51Jackson County-Reynolds, MIASOS STATION JXN, JACKSON COUNTY-REYNOLDS FIELD AIRPORT.
May 4, 12:34 PM EDTNON-TSTM WND DMGAlbion, MINORTHBOUND M-99 AT ELM ST IS CLOSED DUE TO DOWNED POWER LINES. COURTESY OF MDOT.
May 4, 1:12 PM EDTNON-TSTM WND DMG2 N Jackson, MII-94 W AFTER M-106 HAS THE RIGHT LANE BLOCKED DUE TO DEBRIS. COURTESY OF MDOT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

286 
WWUS73 KGRR 041417
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1017 AM EDT Fri May 4 2018

MIZ051-052-056>059-064>067-071>074-042200-
/O.UPG.KGRR.WI.Y.0003.000000T0000Z-180504T2200Z/
/O.NEW.KGRR.HW.W.0001.180504T1417Z-180504T2200Z/
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Greenville, Alma, Grand Haven, Jenison, 
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
1017 AM EDT Fri May 4 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING...

The National Weather Service in Grand Rapids has issued a High
Wind Warning...which is in effect until 6 PM EDT this evening.
the Wind Advisory is no longer in effect. 


HAZARDOUS WEATHER...

 * Damaging wind gusts to 60 mph

 * Wind direction southwest in the morning, shifting west in the 
   afternoon 

IMPACTS...

 * Widespread power outages possible

 * Downed trees and power lines

 * Difficulty driving, especially on north-south roads

 * Unsecured outdoor items and trash cans blown around


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * A High Wind Warning means a hazardous high wind event is
expected or occurring. Sustained wind speeds of at least 40 mph
or gusts of 58 mph or more can lead to property damage.

&&

$$

MIZ043>046-050-042200-
/O.CON.KGRR.WI.Y.0003.000000T0000Z-180504T2200Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, and Muskegon
1017 AM EDT Fri May 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

HAZARDOUS WEATHER...

 * Wind gusts to 45 to 55 mph

 * Wind direction southwest in the morning, shifting west in the 
   afternoon 

IMPACTS...

 * Scattered power outages expected, numerous power outages 
   possible 

 * Downed tree branches and power lines

 * Difficulty driving, especially on north-south roads

 * Unsecured outdoor items and trash cans blown around

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * Winds this strong can make driving difficult...especially for 
   high profile vehicles. Use extra caution. 

&&

$$
1 follow-up statement
436 
WWUS73 KGRR 041950
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
350 PM EDT Fri May 4 2018

MIZ051-052-056>059-064>067-071>074-042100-
/O.CAN.KGRR.HW.W.0001.000000T0000Z-180504T2200Z/
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Greenville, Alma, Grand Haven, Jenison, 
Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
350 PM EDT Fri May 4 2018

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
High Wind Warning. 

HAZARDOUS WEATHER...

 * Wind gusts will continue to subside through the late afternoon
   and evening. Damaging wind gusts are no longer expected. 

IMPACTS...

 * No further impacts from strong winds are expected 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

MIZ043>046-050-042100-
/O.CAN.KGRR.WI.Y.0003.000000T0000Z-180504T2200Z/
Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Including the cities of Hart, Fremont, Big Rapids, 
Mount Pleasant, and Muskegon
350 PM EDT Fri May 4 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Grand Rapids has cancelled the
Wind Advisory. 

HAZARDOUS WEATHER...

 * Wind gusts will continue to subside through the late afternoon
   and evening. Damaging wind gusts are no longer expected.

IMPACTS...

 * No further impacts from strong winds are expected

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this high wind warning went out at May 4, 7:08 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 4, 7:08 AM EDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
708 AM EDT Fri May 4 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 320 AM EDT Fri May 4 2018

A powerful storm system and associated cold front will push
through the region tonight. Strong winds will cause impacts today.
A high pressure system moves in for Saturday leading to dry
weather.

&&

.SHORT TERM...(Today through Sunday)
Issued at 320 AM EDT Fri May 4 2018

Close call for a high wind warning. Winds at 925 mb increase to
around 50 knots. Mixing heights are shown to be close to that.
Commonly the winds in these situations stay slightly under the max
mixing winds...which would end up as a high end wind advisory for
the region. Will keep the headline at advisory for now and go with
55 mph. I did mention numerous power outages possible in the NPW.
If 50 knot winds show up in WI, we may very well need to upgrade
this advisory. Any increase in the forecasted mixing height would
also support an upgrade. Close monitoring will be needed. If a A
narrow line of convection develops that could warrant deeper
mixing and increased damaging wind potential.

.LONG TERM...(Sunday night through Thursday)
Issued at 320 AM EDT Fri May 4 2018

Concerns during the long term deal with frost and freeze potential
Sunday night.

Short range models have been consistent in showing a large high
pressure system over Canada moving south over the cwa Sunday night
behind the departing cold front. Temperatures are expected to fall
into the lower to mid 30s across the northern two rows of counties
as winds decouple under clear skies. It's looking likely we'll see a
good setup for frost across the northern counties and perhaps
freezing temperatures in colder locations like Leota.

The next chance of rain will come Wednesday night when weak low
pressure moves over the state. Instability is fairly weak but not
zero. Best chance at seeing a thunderstorm would be near I-94.

Highs in the 60s are expected through the period, except Wednesday
when we should see lower 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 705 AM EDT Fri May 4 2018

The winds today will be strong leading to impacts. Southwest
winds will shift to the west during the morning. Gusts over 40
knots are expected at times into the afternoon. Some uncertainty
on the ceiling impacts exist. Models are bringing lots of IFR and
lower conditions from Lake MI into KMKG. As the storm pulls away
this afternoon...the winds will weaken and skies will scatter out
with time.

&&

.MARINE...
Issued at 320 AM EDT Fri May 4 2018

Upgraded to a gale warning. Tight pressure gradient strengthens
today. This will support higher winds than previously forecasted.
The winds drop off quickly as we go through the mid to late
afternoon.

&&

.HYDROLOGY...
Issued at 330 PM EDT Thu May 3 2018

A couple swaths of 1 to 2 inches of rain fell Wednesday night,
mainly in the Kalamazoo and Muskegon river basins. As a result, some
river forecast points may approach or exceed bankfull over the next
few days. The greatest chance for rainfall around 1 inch Thursday
night appears to be over the Muskegon basin.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 6 PM EDT this evening for MIZ043>046-050>052-
     056>059-064>067-071>074.

LM...Gale Warning until 2 PM EDT this afternoon for LMZ844>849.

&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...04
AVIATION...MJS
HYDROLOGY...CAS
MARINE...MJS
Hazardous weather outlook, May 4, 4:01 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
401 AM EDT Fri May 4 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
401 AM EDT Fri May 4 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered power outages are expected today and there is an
increased risk for numerous power outages. Winds are likely to
reach 55 mph leading to the impacts. Locally higher winds may
occur mid to late morning as a cold front and associated
showers/thunderstorms pushes through.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northern zones may experience a frost/freeze Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-050815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
401 AM EDT Fri May 4 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Gale force winds will lead to hazardous boating conditions through
early afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 4, 7:16 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
716 AM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     NON-TSTM WND GST 1 NNW SAUGATUCK         42.68N 86.22W
05/04/2018  M44 MPH          LMZ845             MI   MESONET

            WEATHERFLOW MESONET STATION XSTK, SAUGATUCK
            PIER.

0603 AM     NON-TSTM WND GST MUSKEGON COUNTY AIRPORT 43.17N 86.24W
05/04/2018  M43 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

&&

CAS
Local storm report, May 4, 8:20 AM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
820 AM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 AM     NON-TSTM WND GST W MICH REGIONAL ARPT    42.74N 86.11W
05/04/2018  M44 MPH          ALLEGAN            MI   ASOS

            ASOS STATION BIV, W MICH REGIONAL ARPT.

0720 AM     NON-TSTM WND GST MUSKEGON COUNTY AIRPORT 43.17N 86.24W
05/04/2018  M44 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

0627 AM     NON-TSTM WND GST 1 NNW SAUGATUCK         42.68N 86.22W
05/04/2018  M44 MPH          LMZ845             MI   MESONET

            WEATHERFLOW MESONET STATION XSTK, SAUGATUCK
            PIER.

&&

CAS
Local storm report, May 4, 9:17 AM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 AM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     NON-TSTM WND GST SOUTH HAVEN RGNL ARPT   42.36N 86.26W
05/04/2018  M43 MPH          VAN BUREN          MI   AWOS

            AWOS STATION LWA, SOUTH HAVEN RGNL ARPT.

0834 AM     NON-TSTM WND GST W MICH REGIONAL ARPT    42.74N 86.11W
05/04/2018  M45 MPH          ALLEGAN            MI   ASOS

            ASOS STATION BIV, W MICH REGIONAL ARPT.

&&
Local storm report, May 4, 10:12 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1012 AM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST W MICH REGIONAL ARPT    42.74N 86.11W
05/04/2018  M58 MPH          ALLEGAN            MI   ASOS

            ASOS STATION BIV, W MICH REGIONAL ARPT.

0933 AM     NON-TSTM WND GST ALLEGAN                 42.53N 85.83W
05/04/2018  M51 MPH          ALLEGAN            MI   MESONET

            CWOP MESONET STATION E9318, ALLEGAN.

0946 AM     NON-TSTM WND GST GERALD R FORD INTL      42.89N 85.54W
05/04/2018  M46 MPH          KENT               MI   ASOS

            ASOS STATION GRR, GERALD R FORD INTL.

0937 AM     NON-TSTM WND GST SOUTH HAVEN RGNL ARPT   42.36N 86.26W
05/04/2018  M45 MPH          VAN BUREN          MI   AWOS

            AWOS STATION LWA, SOUTH HAVEN RGNL ARPT.

0916 AM     NON-TSTM WND GST W K KELLOGG AIRPORT     42.31N 85.25W
05/04/2018  M44 MPH          CALHOUN            MI   ASOS

            ASOS STATION BTL, W K KELLOGG AIRPORT.

0948 AM     NON-TSTM WND GST JACKSON COUNTY-REYNOLDS 42.26N 84.46W
05/04/2018  M43 MPH          JACKSON            MI   ASOS

            ASOS STATION JXN, JACKSON COUNTY-REYNOLDS
            FIELD AIRPORT.

0855 AM     NON-TSTM WND GST KZOO/BATTLE CREEK INTL  42.23N 85.55W
05/04/2018  M41 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION AZO, KZOO/BATTLE CREEK INTL
            AIRPORT.

&&

CAS
Local storm report, May 4, 10:14 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 AM EDT FRI MAY 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND DMG 4 ESE OLIVE CENTER      42.89N 86.02W
05/04/2018                   OTTAWA             MI   911 CALL CENTER

            SEVERAL TREES AND LIVE POWERLINES DOWN
            ACROSS THE COUNTY. CONSTRUCTION SIGNS BLOWN
            DOWN.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:16 AM EDTGale WarningGRR13 hr
May 4, 3:52 PM EDTSmall Craft AdvisoryGRR4 hr

Nearby

High Wind Warnings in Michigan, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.